Fentanyl scare: What to look for

editorial image

Police are taking extra precautions over certain drug warrants in which intelligence gathered suggests there may be a risk to officers.

The risks were brought to light over the weekend, when NHS Borders reported a “small but concerning” number of drug users admitted to the Borders General Hospital.

And information from Police Scotland suggested that there could be be some mixing of heroin laced with synthetic opioids, possibly fentanyl, which is sometimes prescribed legally as a painkiller for the terminally ill in the form of a skin patch or nasal spray and is approximately 50 times more potent than heroin and 100 times more potent than morphine.

Tiny quantities are potentially fatal, even to touch. The potency means investigating officers need to wear protective clothing to handle the substance.

A number of deaths in recent months have been seen across the UK, linked to fentanyl.

Dr Tim Paterson, joint director of public health at NHS Borders, said: “Those in contact with injecting drug users should be alert to the increased possibility of overdose arising from opiates.

“They should watch carefully for the signs of an overdose.

“Symptoms include trouble breathing or shallow breathing; tiredness; extreme sleepiness or sedation; inability to think, walk, or talk normally; and feeling faint, dizzy, or confused.

“Be prepared to call 999 immediately for an ambulance if someone overdoses and administer naloxone (the drug used to reverse the effects of opiate overdose) if available and competent to do so.”

If you are concerned about your own drug use or that of someone else, support services are available across the Borders.

Please visit www.nhsborders.scot.nhs.uk/badp or phone Addaction on 01896 757843 or Borders Addiction Service on 01896 664430.